Warfarin, Verapamil and Aspirin

I intend to ask my doctor, but talking to a fellow AF'er who is not permanent he takes aspirin as well as Warfarin. I'm wondering if this would be safe with Verapamil also. He says, taking low dose aspirin makes the platelets have a shiny surface so that they can't stick to each other and form clots. Any knowledge would be welcome, many thanks

18 Replies

oldestnewest
  • I take Apixaban and was warned by my cardiologist not to take any aspirin-based medication because of the increased anti-coagulation effect this might cause. Your friend may have other health issues or he may be self-medicating with aspirin in addition to his warfarin which, if true, is foolish.

    Certainly check with your physician.

  • drjohnm.org/2013/03/is-it-s...

    This link explains it well, I think.

  • Finvola Good intro but will have to log in later to read the findings as frozen screen

  • Finvola . Many thanks. He has been prescribed by the doctor but takes a low dose of Warfarin and I guess the two together are doing the trick. I will check with my doctor and INR nurse on next visit.

  • Aspirin has been removed from the list of drugs for stroke prevention in AF by NICE since 2014. It has no benefit for stroke prevention for those in AF BUT there are cases when aspirin and warfarin combined are used such as where a patient has an artificial valve or maybe another cardiac issue. Sadly many doctors still fail to understand this and prescribe it anyway. As Finvola says this could be quite dangerous as you are taking a drug which has the potential to cause harm (stomach irritation and bleeding), with no benefit or purpose. See AF Association fact sheets on aspirin and anticoagulation.

    Bob

  • Thanks BobD

  • by my quack when I said about asprin he said t was back in favour I bet they got a load from ebay

  • My GP keeps on telling me that various things are back in favour.

  • Ask your GP for the evidence and ask about the NICE 2014 ruling.

  • All my life I have used 2 aspirin tablets for occasional migraine with no problems. When AF struck I was prescribed daily tiddly aspirin. After several weeks my stomach felt like a solid lump of concrete. Fortunately a neighbour had warned me that his father had had a bad reaction to daily aspirin. By contrast I had no problem with warfarin.

  • I was diagnosed AF in 2012 was taking aspirin among'st others since heart attack in 95, cardiologist recommended i stay on both aspirin and warfarin as the benefit out-ways the risks.

  • I would ask the cardiologist again about this since he told you that BEFORE the revised basis by NICE.

  • Quite right since you had a heart attack but as a prophylactic it is useless.

  • Hi Jackymac

    Well I think everyone has said it all, no you should not make a decision to take aspirin alongside an anti-coagulant lightly, there is an increased bleed risk and that especially for gastric bleeds.

    And Slipmaster, NICE have literally reversed their guidance since you were prescribed, and your cardiologist should be talking to you about that.

    However there are circumstances when it is suitable and this only please under instructions from your doctor, and that is when you have other heart problems alongside AF. The anti-platelet effect of aspirin is different to that of an anti-coagulant (which is why it will not prevent strokes) but it will help to clear things such as excess free calcium in the arteries and also assist with other areas of heart disease.

    But I would stress should only be taken with medical guidance and discussion with you of the risks and rewards.

    Be well

    Ian

  • I was on aspirin and DABIGATRAN for years but now just taking DABIGATRAN. Gp said not to take both,as did hospital. Just had another episodes of Af and landed in hospital again, now waiting for them to send me appointment to see consultant Cardiologist and have another ecg for 24hrs. I do wish they would give you appointment s before you leave hospital, fed up of being in limbo.

  • Its a 15 week wait to see a Cardiologist here in SE Kent. I've got an appt for a weeks HR Monitor and it will be 6 weeks since the start of permanent AF.

  • Just getting depressed waiting to see what will happen to me and my hearts health, trying to cut back on fluids as have oedema for past 4 days gained 5lb in one night!. They said I had heart failure and not to drink more than 2 litres a day which for me is not impossible, as thirty all time.:-( 2

  • My comments apply to medicines and also tests.

    Being blunt we all have to project manage our medical situation. In theory an annual or at least a biannual review should take place. However this rarely happen so it is up to us to trigger one with GP or consultant or EP or pharmacist as appropriate. No recall system operates per se or info logged as to why someone was prescribed something years ago. Similarily with tests (eg blood, etc) log in your diary the frequency (eg 6 months or 12 months, etc) and then phone up because many surgeries will issue the paperwork without you having to actually see the GP.

    Therefore the individual needs to request a review. In particular anyone on here who was prescribed mini-aspirin should query as to why they are on it at an appointment (do NOT stop in the interim). If it was solely for Anticoagulation years ago then it will probably be stopped. Hope ever it may have been for a DUAL purpose (eg as an anti platelet) and in which case the medic will tell you to continue.

You may also like...